Arizona, 2008

Hail in Arizona, July 1, 2008

July 1, 2008 · NWS FGZ · 1 event in 1 county or zone

A thunderstorms produced hail and heavy rain in Kachina Village.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorms produced hail and heavy rain in Kachina Village.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 1, 9:15 AM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 1, 9:15 AM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 AM MST TUE JUL 01 2008

.SYNOPSIS....HIGH PRESSURE WILL REMAIN OVER THE SOUTHWEST THROUGH
THE WEEK BRINGING NEAR TO SLIGHTLY ABOVE NORMAL DAYTIME
TEMPERATURES. EXPECT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS IN
THE WESTERN HALF OF THE FORECAST AREA WITH SCATTERED THUNDERSTORMS
IN THE EAST.

&&

.DISCUSSION...A STRONG RIDGE OF HIGH PRESSURE WILL REMAIN IN PLACE
OVER NRN MEXICO AND THE SOUTHWEST US FOR THE NEXT SEVERAL DAYS WHILE
A WEAK TROUGH OF LOW PRESSURE ALONG THE WEST COAST SLOWLY PUSHES
ONSHORE. THE COMBINATION OF THESE FEATURES WILL RESULT IN A
CONTINUATION OF A SOUTHWESTERLY FLOW ALOFT ALLOWING MOISTURE
CURRENTLY OVER MEXICO TO PUSH INTO AZ.

AS THE WEST COAST TROUGH MOVES CLOSER DRIER AIR WILL BEGIN TO FILTER
INTO NWRN AZ LATER TODAY SPREADING EASTWARD TONIGHT AND WEDNESDAY
LEADING TO A GENERAL DECREASE IN CONVECTIVE ACTIVITY IN THESE
LOCATIONS. FARTHER EAST AND SOUTH...MOISTURE WILL REMAIN IN PLACE
AND THERE SHOULD BE LITTLE CHANGE IN CONVECTIVE ACTIVITY TODAY OR
WEDNESDAY. BY THURSDAY...DRIER AIR IS EXPECTED TO CONTINUE SPREADING
EASTWARD SO THAT MOST AREAS WILL SEE FEWER SHOWERS EXCEPT FOR THE
WHITE MOUNTAINS WHERE THERE WILL REMAIN A CHANCE OF SCATTERED
SHOWERS EACH DAY.

BY THE WEEKEND...THE WESTERLY FLOW WILL BE REPLACED BY A MORE MOIST
SOUTHERLY FLOW AND THE CHANCES OF CONVECTIVE ACTIVITY WILL INCREASE
ACROSS THE REGION.

&&

.AVIATION...FOR THE 18Z PACKAGE...ISOLD TO SCT SHOWERS AND
THUNDERSTORMS EXPECTED TO DEVELOP AFTER 18Z...FIRST ALONG THE HIGHER
TERRAIN...THEN DRIFTING INTO THE VALLEY AREAS BY MID TO LATE
AFTERNOON. THE STRONGER STORMS WILL CONTAIN BRIEF HEAVY RAIN AND
WIND GUSTS OF 30 TO 40 KTS. STORMS ARE EXPECTED TO DIMINISH AFTER
02Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

THURSDAY THROUGH SATURDAY...HIGH PRESSURE ALOFT WILL PERSIST OVER
THE STATE...WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
ANTICIPATED EACH DAY. MINIMUM RELATIVE HUMIDITIES WILL BE IN THE
TEENS FOR MOST LOCATIONS...WITH WEST TO SOUTHWEST WINDS FROM 5 TO 15
MPH DURING THE AFTERNOONS...EXCEPT NEAR SHOWERS OR THUNDERSTORMS
WHERE WINDS WILL BE GUSTY AND ERRATIC.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DB
AVIATION/FIRE WEATHER...DJO

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Jul 1, 10:00 AM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE JUL 1 2008

AZZ004>018-037>040-020700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOISTURE HAS INCREASED TODAY RESULTING IN GREATER INSTABILITY ACROSS
PORTIONS OF THE FORECAST AREA. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE HIGHER TERRAIN BY LATE MORNING AND
THEN SLOWLY MOVE EASTWARD INTO THE LOWER TERRAIN DURING THE
AFTERNOON AND EVENING. OVER THE WHITE MOUNTAINS...STORMS WILL MOVE
TOWARDS THE SOUTH.

THE BEST CHANCES FOR MEASURABLE PRECIPITATION WILL BE OVER THE
EASTERN HALF OF THE FORECAST AREA WITH DIMINISHING CHANCES WESTWARD.
SOME THUNDERSTORMS MAY PRODUCE STRONG AND GUSTY WINDS OF 30 TO 40
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 73 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coconino

When
July 1, 11:30 AM MST to 11:55 AM MST
Where
Coconino County, 3 mi SSW of (Flg)flagstaff Arpt
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.090, -111.690

A thunderstorm produced 3/4 inch diameter hail in Kachina Village with heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128144.